Kansas, 2022

Hail and Damaging Wind in Kansas, April 12, 2022

April 12, 2022 · NWS TOP · 17 events in 7 counties and zones

A squall line developed during the evening hours of 4/12 and primarily produced large hail. There was one report of a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A squall line developed during the evening hours of 4/12 and primarily produced large hail. There was one report of a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 12, 5:37 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 12, 5:37 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Tue Apr 12 2022

.MESOSCALE DISCUSSION...
Issued at 630 PM CDT Tue Apr 12 2022

While there have been a few feeble attempts at convection along
the dryline in central Kansas, capping and dry air aloft have kept
any sustained convection at bay thus far. With any further
development looking more and more unlikely, attention turns to the
cold front just now entering Republic County. Current visible and
satellite imagery depicts strong linear ascent along this front.
Given this ascent and continued moisture advection from the south,
a line of storms should quickly develop in the 7-9 PM timeframe
across north- central Kansas. The linear storm mode will keep
damaging winds as the main threat, particularly given over 1000
J/kg of DCAPE and a 50- 60 kts LLJ. The tornado threat appears to
be low, given a 0-3 km bulk shear vector largely parallel to the
front, and increasing capping after sunset. A brief tornado can't
be ruled out with any line segment that becomes oriented more
North/South and thus more perpendicular to the 0-3 km shear
vector. However again this threat appears limited. Some large hail
(around an inch) may be possible initially, however this threat
too should diminish as storms quickly become linear. Wind then
continues as the main threat into the late evening hours,
particularly across north-central Kansas. Current expectations are
for this line to gradually weaken as it approaches the eastern
edge of the forecast area after midnight, as a strengthening cold
pool and increasing capping will act as negative factors. &&

.DISCUSSION...
Issued at 246 PM CDT Tue Apr 12 2022

Forecast Key Points:

- Severe Thunderstorms Possible This Afternoon, But Confidence
  Remains Low

- Widespread Thunderstorms Expected After 10 PM This Evening into
  Tonight

- Gusty South Winds Continue With Gusts Up To 55 MPH

- Very High to Extreme Fire Danger Wednesday Afternoon

- Freezing Temperatures Possible Thursday Morning

As of 2 PM Tuesday afternoon, a deepening midlevel trough axis was
situated across the central Rockies. The strongest forcing for
ascent was located across eastern WY into far western NE at this
time. At the surface, a rapidly deepening surface low was located in
south central SD/north central NE with a trailing Pacific front to
the southwest into portions of northwest KS. A dry line extended
southward and was located just west of Highway 81/I-135. Conditions
to the west of the dryline have become very favorable for rapid fire
growth with southwest winds gusting to 55 MPH and relative humidity
values in the 10-20 percent range. Please refer to the fire weather
section for additional details. To the east of the dryline, a
conditionally potent severe weather environment resides. Latest
satellite imagery reveals a stratocumulus field decreasing in
coverage across eastern KS. Like previous forecast issuances, there
are 3 locations for potential storm development, details are below.

Beginning with Area #1 (east central/northeast KS):

A decaying stratocu deck extends from KUKL through KTOP. Latest
satellite trends suggest as boundary layer mixing heights continue
to deepen, the cumulus field may entirely erode. In the mean time,
this zone has yielded a subtle differential mixing boundary and may
provide a focal point for a rogue storm to develop through 7 or 8
PM. Confidence in convective initiation is very low but the
background environment is quite favorable for all modes of severe
weather. Satellite trends will have to monitored closely through the
remainder of the evening.

Area #2 (central and north central KS):

The aforementioned dryline is forecast to mix just east of Highway
81 this afternoon before being overtaken by the Pacific front this
evening. Latest mesoanalysis reveals a moderate capping inversion
remains across the dry line zone, thanks-in-part to a very warm EML.
Short range guidance remains quite pessimistic for convective
development along the dry line as well, even with little capping
inversion by 22-23Z. This is likely due to the lack of strong
mid/upper level forcing for ascent and dry air entrainment with any
updraft attempt. Anyways, this area will also have to be monitored
closely with satellite for signs of convective initation. Similar to
area #1, the background environment remains very conducive to
supercell structures should a storm develop.

Area #3 (eventually the entire forecast area):

Confidence is highest for convective initiation in this zone. The
main midlevel trough will eject into the Plains after 7 PM,
overspreading the cold front from eastern NE through south central
KS. This increasing midlevel ascent should foster a rapid increase
in linear convection after 10 PM. Forecast guidance continues to
depict the linear convection will build southward into portions of
north central KS around 10 PM, moving east from there. Deep and
lower level shear vectors will be largely parallel to the linear
convection (SSW to NNE), therefore do not see a substantial QLCS
tornado threat developing and the main concern will be damaging
straight line winds. This line of storms should exit the area by 12Z
Wednesday.

Fire weather concerns continue into the day Wednesday, please refer
to the fire weather section below for additional details. In
addition, a few lingering showers are possible through the day
Wednesday across mainly far eastern KS as a secondary shortwave
trough ejects into the central Plains. Otherwise, a cooler and
quieter weather pattern is forecast to overspread the region for the
remainder of the period. Freezing temperatures are possible Thursday
morning. Otherwise, a low-amplitude shortwave is progged to eject
into the Plains over the weekend, increasing rain chances for Sunday

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue Apr 12 2022

VFR expected at all terminals with the exception of likely MVFR as
a line of TSRA is expected to develop and move southeast around
03Z at KMHK and 06Z at KTOP/KFOE. Strong southerly winds shift to
the northwest with the FROPA, remaining gusty throughout the
forecast period. Small chance for a line of showers to pass over
terminals aft 14Z, but otherwise no other concerns noted.

.FIRE WEATHER...
Issued at 246 PM CDT Tue Apr 12 2022

Extreme fire weather conditions have developed west of Highway-81
and will progress into Republic, Cloud, and Ottawa counties as the
dryline further mixes east. Relative humidity values will rapidly
fall to 10-20 percent with southwest winds continuing to gust up to
55 MPH. Per the latest update from Kansas State Forest Service, fuel
loads are at historic levels yielding very aggressive fire behavior.
A drastic wind shift to the northwest is expected between 7-9 PM
across north central KS. Relative humidity values should gradually
increase through the night, although northwest winds will gust above
25 MPH through much of the night.

Another afternoon of very high to extreme fire danger is expected
Wednesday afternoon across north central KS. Westerly winds gusting
up to 30 MPH and relative humidity values falling as low as 15%
combined with near historic fuel load levels will create extreme
fire danger. As a result, have issued a Red Flag Warning from noon
to 8 PM Wednesday for counties in north central KS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

Red Flag Warning from noon to 8 PM CDT Wednesday for KSZ008-009-
020-021-034.

Red Flag Warning until 9 PM CDT this evening for KSZ008-020-034.

&&

MESOSCALE...Reese
DISCUSSION...Baerg
AVIATION...22
FIRE WEATHER...Baerg
Hazardous weather outlook, Apr 12, 1:45 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
245 PM CDT Tue Apr 12 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-131945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
245 PM CDT Tue Apr 12 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

There is a slight chance for severe thunderstorms this afternoon
and evening. The chance storms develop this afternoon remains very
low. However, if storms form very large hail, damaging winds and a
few tornadoes would be expected. Thunderstorms are likely tonight
as a cold front moves through the area. The main hazard with the
overnight storms will be damaging winds.

Strong southerly winds remain sustained between 25 to 35 mph with
gusts up to 55 mph. A Wind Advisory remains in effect through 1 AM
tonight for the entire area. Low humidity will also occur across
north central Kansas this afternoon and evening. A Red Flag
Warning remains in effect for Republic, Cloud and Ottawa counties
from noon until 9 pm CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Extreme fire danger is expected across north central Kansas
Wednesday afternoon. A Red Flag Warning will go into effect from
noon to 8 PM Wednesday.

Cold overnight low temperatures Wednesday night into early
Thursday morning may cause freezing conditions to set up area
wide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 12, 1:04 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST 5 NE WOODBINE           38.85N 96.91W
04/12/2022  M58 MPH          DICKINSON          KS   MESONET

            MESONET STATION FW3077 WOODBINE.

&&
Local storm report, Apr 12, 4:01 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     NON-TSTM WND GST 5 NNE LAWRENCE          39.02N 95.22W
04/12/2022  M58 MPH          DOUGLAS            KS   ASOS

            ASOS STATION KLWC LAWRENCE.

&&

CP
Local storm report, Apr 12, 5:38 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     NON-TSTM WND GST 5 NNE LAWRENCE          39.02N 95.22W
04/12/2022  M59 MPH          DOUGLAS            KS   ASOS

            ASOS STATION KLWC LAWRENCE.

&&
Local storm report, Apr 12, 6:06 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND DMG 2 SSE WINCHESTER        39.29N 95.25W
04/12/2022                   JEFFERSON          KS   EMERGENCY MNGR

            CARPORT ROOF BLOWN OFF AND WRAPPED UP IN
            POWER LINES.

&&

The radar

The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cloud

When
April 12, 6:32 PM CST to 6:33 PM CST
Where
Cloud County, 1.48 mi NNE of Rice
Measured
1.5 in hail
Reported by
Public
Coordinates
39.590, -97.560

Ping pong ball sized hail reported.

Hail, Cloud

When
April 12, 6:35 PM CST to 6:36 PM CST
Where
Cloud County, 5.24 mi SW of Huscher
Measured
1 in hail
Reported by
Public
Coordinates
39.460, -97.660

Quarter sized hail reported.

Hail, Republic

When
April 12, 6:44 PM CST to 6:45 PM CST
Where
Republic County, 3.47 mi ENE of Cuba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -97.390

Quarter sized hail reported.

Hail, Republic

When
April 12, 6:50 PM CST to 6:51 PM CST
Where
Republic County, 1.48 mi SSE of Agenda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.420

Nickel sized hail reported.

Thunderstorm Wind, Republic

When
April 12, 6:50 PM CST to 6:51 PM CST
Where
Republic County, 1.48 mi SSE of Agenda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.420

Wind gust of 60 mph reported. No known damage.

Hail, Cloud

When
April 12, 6:51 PM CST to 6:52 PM CST
Where
Cloud County, 2.24 mi WNW of Clyde
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.610, -97.440

Ping pong ball sized hail reported.

Hail, Cloud

When
April 12, 7:06 PM CST to 7:07 PM CST
Where
Cloud County, 3.27 mi ESE of Hollis
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -97.490

Quarter sized hail reported from mping.

Hail, Cloud

When
April 12, 7:07 PM CST to 7:08 PM CST
Where
Cloud County, 1.48 mi SSW of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -97.410

Quarter sized hail and 50 mph wind gust reported.

Hail, Ottawa

When
April 12, 7:07 PM CST to 7:08 PM CST
Where
Ottawa County, 2.25 mi WSW of Minneapolis
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -97.760

Quarter sized hail reported.

Hail, Ottawa

When
April 12, 7:22 PM CST to 7:23 PM CST
Where
Ottawa County, 1.28 mi ESE of Minneapolis
Measured
1.25 in hail
Reported by
Public
Coordinates
39.120, -97.700

Half dollar sized hail reported.

Hail, Washington

When
April 12, 7:22 PM CST to 7:23 PM CST
Where
Washington County, 0.53 mi W of Palmer
Measured
1 in hail
Reported by
Public
Coordinates
39.630, -97.140

Quarter sized hail reported from mping.

Hail, Ottawa

When
April 12, 7:27 PM CST to 7:28 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -97.710

Quarter sized hail reported on social media.

Hail, Washington

When
April 12, 7:48 PM CST to 7:49 PM CST
Where
Washington County, Greenleaf
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -96.980

Quarter sized hail reported from mping.

Hail, Washington

When
April 12, 7:50 PM CST to 7:51 PM CST
Where
Washington County, 0.69 mi S of Barnes
Measured
1.25 in hail
Reported by
Public
Coordinates
39.710, -96.870

Ping pong ball sized hail reported.

Hail, Clay

When
April 12, 7:59 PM CST to 8:00 PM CST
Where
Clay County, Clay Center
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -97.120

Quarter sized hail reported.

Hail, Marshall

When
April 12, 8:13 PM CST to 8:14 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.690, -96.750

Nickel sized hail reported.

Hail, Nemaha

When
April 12, 9:21 PM CST to 9:22 PM CST
Where
Nemaha County, 0.87 mi NE of Seneca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.060

Nickel sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018005, 1018006, 1018007, 1018008, 1018009, 1018010, 1018011, 1018012, 1018013, 1018015, 1018016, 1018017, 1018018, 1018019, 1018020, 1018021, 1018022.